Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 53, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 20, 2008, 3:39 PM EDT for Richmond County, Georgia. It was in force for 35 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2008, 3:39 PM EDT (19:39 UTC)
- Expired
- May 20, 2008, 4:14 PM EDT
- In force
- 35 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Richmond County, GA
The radar
The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 3:45 PM EDT | HAIL 1 | Augusta, GA | QUARTER SIZE HAIL COVERING THE GROUND AT OAKLEY PERKAL AND BELAIRE ST. |
| May 20, 3:57 PM EDT | HAIL 1.75 | Gracewood, GA | |
| May 20, 4:00 PM EDT | HAIL 1.75 | Augusta, GA | EXACT LOCATION OF HAIL IS AT TOBACCO ROAD AND WINDSOR SPRINGS. |
| May 20, 4:01 PM EDT | TSTM WND GST 0 | Augusta, GA | WIND GUST OF 58 KNOTS AT BUSH FIELD. |
| May 20, 4:20 PM EDT | HAIL 1.25 | Augusta, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 2:59 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 621 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 201940
SVRCAE
GAC245-202045-
/O.NEW.KCAE.SV.W.0053.080520T1939Z-080520T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
339 PM EDT TUE MAY 20 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RICHMOND COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 445 PM EDT
* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 10 MILES WEST OF FORT
GORDON...AND MOVING EAST AT 50 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE AUGUSTA
EXPECT WIND GUSTS NEAR 60 MPH AND DAMAGING HAIL WITH THIS
THUNDERSTORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING
FOR CENTRAL SOUTH CAROLINA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3351 8209 3355 8203 3352 8200 3338 8192
3337 8195 3333 8191 3333 8190 3329 8187
3336 8229
TIME...MOT...LOC 1939Z 264DEG 48KT 3345 8217
$$
RJL1 follow-up statement
000
WWUS52 KCAE 202014
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
413 PM EDT TUE MAY 20 2008
GAC245-202023-
/O.CAN.KCAE.SV.W.0053.000000T0000Z-080520T2045Z/
RICHMOND GA-
413 PM EDT TUE MAY 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR RICHMOND COUNTY IS
CANCELLED...
THE STORM PROMPTING THE WARNING HAS MOVED EASTWARD AND
INTO AIKEN COUNTY.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR EAST CENTRAL GEORGIA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3351 8209 3355 8203 3352 8200 3338 8192
3337 8195 3333 8191 3333 8190 3329 8187
3336 8229
TIME...MOT...LOC 2013Z 264DEG 48KT 3350 8163
$$
RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:12 PM EDT, 27 minutes earlier.
Area forecast discussion, May 20, 3:12 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
312 PM EDT TUE MAY 20 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE MIDLANDS THIS EVENING. HIGH
PRESSURE WILL SLOWLY BUILD SOUTHWARD INTO THE REGION THROUGH THE
END OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT WILL CROSS THE AREA THIS EVENING WITH SHOWERS AND
THUNDERSTORMS CROSSING THE REGION. MODELS AND ACARS SOUNDINGS
INDICATE PLENTY OF INSTABILITY OVER THE REGION WITH SATELLITE
IMAGERY SHOWING DEVELOPING CUMULUS. THUNDERSTORMS OVER THE
MOUNTAINS OF NC WILL CONTINUE TO MOVE EAST WITH ADDITIONAL
DEVELOPMENT EXPECTED OVER THE NEXT COUPLE OF HOURS. AS A RESULT
SPC HAS JUST ISSUED SEVERE THUNDERSTORM WATCH 328 VALID THROUGH
10 PM (02Z). MAIN THREAT FROM THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.
SOUTHWEST WINDS 15 TO 25 MPH WITH GUST TO 35 MPH WILL CONTINUE
THIS EVENING...SO WILL KEEP THE LAKE WIND ADVISORY IN EFFECT
UNTIL 8 PM.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
FRONTAL BOUNDARY WILL MOVE SOUTH OF THE REGION AS LOW PRESSURE
TRACKS ACROSS THE GREAT LAKES REGION. WEAK HIGH PRESSURE OVER THE
AREA WILL KEEP DRIER AIR IN PLACE WEDNESDAY THROUGH THURSDAY WITH
THE BOUNDARY PUSHING BACK NORTHWARD THURSDAY AFTERNOON. AS THE
BOUNDARY RETURNS NORTH OF THE AREA THURSDAY EVENING AND MOISTURE
FROM THE GULF MAKES ITS WAY INTO THE AREA WILL EXPECT A SLIGHT
CHANCE OF THUNDERSTORMS THURSDAY NIGHT.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM. FRONTAL
BOUNDARY WILL REMAIN ACROSS THE REGION AS IT SLOWLY MOVES
SOUTHWARD. ALTHOUGH THE BOUNDARY WILL BE ACROSS THE REGION MODELS
INDICATE LOW INSTABILITY AND LIMITED PWAT SO HAVE LEFT
SHOWERS/THUNDERSTORMS OUT OF THE FORECAST. BY SATURDAY AFTERNOON
THE BOUNDARY WILL HAVE MOVED SOUTH OF THE AREA WITH HIGH PRESSURE
NORTH OF THE REGION BUILDING INTO THE SOUTHEAST. THIS WILL KEEP
CONDITIONS MOSTLY CLEAR THROUGH THE END OF THE LONG TERM.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS THROUGH THE TAF PERIOD. STILL EXPECT SCATTERED
SHOWERS/TSTMS THIS AFTERNOON AND EVENING IN MOIST AND UNSTABLE
AIRMASS AHEAD OF COLD FRONT. IFR CONDITIONS IN TSTMS. SHOWERS ALREADY
DEVELOPING ACROSS THE AREA. EXPECT THUNDERSTORM TO DEVELOP AS AFTERNOON
HEATING CONTINUES. CONFIDENCE NOT HIGH THAT ANY STORM WOULD IMPACT A
TAF SITE AT THIS TIME. HAVE INDICATED CB AND VCTS IN TAFS. A FEW TSTMS
COULD BE POSSIBLY SEVERE. MAIN PERIOD FOR CONVECTION EXPECTED FROM 20Z
THROUGH 05Z. STRONG AND GUSTY SOUTHWEST WINDS WILL CONTINUE THROUGH
SUNSET. COLD FRONT WILL PUSH SOUTH OF THE AREA BY 09Z.
EXTENDED AVIATION OUTLOOK...NO IMPACTS TO AVIATION EXPECTED.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
SCZ015-016- 018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-
063>065-077.
&&Hazardous weather outlook, May 20, 3:04 PM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 304 PM EDT TUE MAY 20 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-211000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 304 PM EDT TUE MAY 20 2008 ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 328 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, May 20, 3:38 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL THOMSON 33.47N 82.50W
05/20/2008 E0.88 INCH MCDUFFIE GA PUBLIC
GRAPE SIZE HAIL REPORTED IN THOMSON, GA.
&&
DSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:50 AM EDT | Lake Wind Advisory | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 16 hr |
| May 20, 3:08 PM EDT | Severe Thunderstorm Warning | CAE | McDuffie | 52 min |
| May 20, 3:23 PM EDT | Severe Thunderstorm Warning | CAE | Columbia | 35 min |
| May 20, 5:23 PM EDT | Severe Thunderstorm Warning | CAE | McDuffie | 37 min |
| May 20, 5:33 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Richmond | 42 min |
| May 20, 5:44 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Richmond | 46 min |
| May 20, 6:31 PM EDT | Tornado Warning | CAE | Burke | 44 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.